Article Text

PDF

Lomotil poisoning in children.
  1. J A Curtis,
  2. K M Goel

    Abstract

    45 children were admitted to hospital after ingesting varying quantities of diphenoxylate (Lomotil). One died and 44 recovered without any sequelae. Four patients were comatose, 32 were drowsy, and 9 suffered respiratory depression. No correlation was found between ingested dose and the severity of symptoms. Because of its action in rendering the gut atonic, removal of diphenoxylate by gastric lavage is mandatory, even in patients admitted at least 24 hours after drug ingestion. Naloxone is the narcotic antagonist of choice, and should be used in all cases where suspected diphenoxylate poisoning leads to respiratory depression or coma. The use of Lomotil as an antidiarrhoeal agent in children is difficult to justify.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.